The Bellman function, the two-weight Hilbert transform, and embeddings of the model spacesKθ

Article

Abstract

This paper is devoted to embedding theorems for the spaceKθ, where θ is an inner function in the unit disc D. It turns out that the question of embedding ofKθ into L2(Μ) is virtually equivalent to the boundedness of the two-weight Hilbert transform. This makes the embedding question quite difficult (general boundedness criteria of Hunt-Muckenhoupt-Wheeden type for the twoweight Hilbert transform have yet to be found). Here we are not interested in sufficient conditions for the embedding ofKg into L2(Μ) (equivalent to a certain two-weight problem for the Hilbert transform). Rather, we are interested in the fact that a certain natural set of conditions is not sufficient for the embedding ofKθ intoL2 (Μ) (equivalently, a certain set of conditions is not sufficient for the boundedness in a two-weight problem for the Hilbert transform). In particular, we answer (negatively) certain questions of W. Cohn about the embedding ofKθ into L2(Μ). Our technique leads naturally to the conclusion that there can be a uniform embedding of all the reproducing kernels ofKθ but the embedding of the wholeKθ intoL2(Μ) may fail. Moreover, it may happen that the embedding into a potentially larger spaceL2(μ) fails too.

References

  1. [1]
    A. Aleksandrov,Inner functions and related spaces of pseudocontinuable functions, Zap. Nauchn. Sem. POMI170 (1989), 7–33.MATHGoogle Scholar
  2. [2]
    A. Aleksandrov,On the existence of angular boundary values for pseudocontinuable functions, Zap. Nauchn. Sem. POMI222 (1995), 5–17.Google Scholar
  3. [3]
    A. Aleksandrov,Isometric embeddings of coinvariant subspaces of the shift operator, Zap. Nauchn. Sem. POMI232 (1996), 5–16.Google Scholar
  4. [4]
    N.-E. Benamara and N. Nikolski,Resolvent tests for similarity to a normal operator, Proc. London Math. Soc.78 (1999), 585–626.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    D. L. Burkholder,Boundary value problems and sharp inequalities for martingale transforms, Ann. Probab.12 (1984), 647–802.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    D. L. Burkholder,Explorations in martingale theory and its applications, inEcole d’Eté de Probabilité de Saint-Flour XIX-1989, Lecture Notes in Mathematics1464, Springer, Berlin, 1991, pp. 1–66.CrossRefGoogle Scholar
  7. [7]
    M. Christ,A T(b) theorem with remarks on analytic capacity and the Cauchy integral, Colloq. Math.60/61 (1990), 601–628.MathSciNetGoogle Scholar
  8. [8]
    D. Clark,One dimensional perturbations of restricted shift, J. Analyse Math.25 (1972), 169–191.MATHMathSciNetCrossRefGoogle Scholar
  9. [9]
    W. Cohn,Carleson measures for functions orthogonal to invariant subspaces. Pacific J. Math.103 (1982), 347–364.MATHMathSciNetGoogle Scholar
  10. [10]
    W. Cohn,Carleson measures and operators on star-invariant subspaces, J. Operator Theory15 (1986), 181–202.MATHMathSciNetGoogle Scholar
  11. [11]
    M. Cotlar and C. Sadosky,On the Helson-Szegö theorem and a related class of modified Toeplitz kernels, inHarmonic Analysis in Euclidean Spaces (G. Weiss and S. Wainger, eds.), Proc. Sympos. Pure Math.35 (1979), 383–407.Google Scholar
  12. [12]
    O. David,Completely unrectifiable 1-sets on the plane have zero analytic capacity, Rev. Mat. Iberoamericana14 (1998), 369–479.MATHMathSciNetGoogle Scholar
  13. [13]
    G. David,Analytic capacity, Cauchy kernel, Menger curvature, and rectifiability, inHarmonic Analysis and Partial Differential Equations (Chicago, IL, 1996), Chicago Lectures in Math., Univ. Chicago Press, Chicago, IL, 1999, pp. 183–197.Google Scholar
  14. [14]
    G. David,Analytic capacity, Calderón-Zygmund operators, and rectifiability, Publ. Mat.43 (1999), 3–25.MATHMathSciNetGoogle Scholar
  15. [15]
    G. David and P. Mattila,Removable sets for Lipschitz harmonic functions in the plane, Rev. Mat. Iberoamericana16 (2000), 137–215.MATHMathSciNetGoogle Scholar
  16. [16]
    V. Kapustin,Spectral analysis of almost unitary operators, Algebra i Analiz13 (2001), No. 5, 44–68.MathSciNetGoogle Scholar
  17. [17]
    T. Kato,Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1980.MATHGoogle Scholar
  18. [18]
    N. Makarov and V. Vasyunin,A model for noncontractions and stability of the continuous spectrum, inComplex Analysis and Spectral Theory (Leningrad, 1979/1980), Lecture Notes in Math.864, Springer, Berlin-New York, 1981, pp. 365–412.Google Scholar
  19. [19]
    F. Nazarov,A solution to a problem of D. Sarason, preprint.Google Scholar
  20. [20]
    F. Nazarov and S. Treil,The hunt for a Bellman function: applications to estimates of singular integral operators and to other classical problems in harmonic analysis, St. Petersburg Math. J.8 (1996), 32–162.MATHMathSciNetGoogle Scholar
  21. [21]
    F. Nazarov and A. Volberg,Linear growth of resolvent and perturbations on certain thin spectrum, preprint.Google Scholar
  22. [22]
    F. Nazarov, S. Treil and A. Volberg,Cauchy integral and Calderón-Zygmund operators on nonhomogeneous spaces, Internat. Math. Res. Notices (1997), No. 15, 703–726.Google Scholar
  23. [23]
    F. Nazarov, S. Treil and A. Volberg,Weak type estimates and Cotlar inequalities for Calderón-Zygmund operators on nonhomogeneous spaces, Internat. Math. Res. Notices (1998), No. 9, 463–487.Google Scholar
  24. [24]
    F. Nazarov, S. Treil and A. Volberg,The Bellman function and two-weight inequality for Haar multipliers, J. Amer. Math. Soc.12 (1999), 909–928.MATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    F. Nazarov, S. Treil and A. Volberg,Tb-theorem on non-homogeneous spaces, preprint, 1999, pp. 1–84. See http://www.math.msu.edu/volberg. To appear in Acta Math.Google Scholar
  26. [26]
    F. Nazarov, S. Treil and A. Volberg,Accretive system Tb-theorems on non-homogeneous spaces, Duke Math. J.113 (2002), 237–290. See http://www.math.msu.edu/volberg.CrossRefMathSciNetGoogle Scholar
  27. [27]
    F. Nazarov, S. Treil and A. Volberg,Bellman function in stochastic optimal control and harmonic analysis, preprint, to appear in Proc. Internat. Workshop on Operator Theory, Bordeaux, 2000; Oper. Theory Adv. Appl.129 (2001), 393–424.MathSciNetGoogle Scholar
  28. [28]
    F. Nazarov, S. Treil and A. Volberg,Two-weight Hilbert transform and related Calderón-Zygmund operators, manuscript.Google Scholar
  29. [29]
    N. Nikolski,Treatise on the Shift Operator, Springer-Verlag, Berlin, 1986.Google Scholar
  30. [30]
    N. Nikolski and S. Treil,Linear resolvent growth of rank one perturbation of a unitary operator does not imply its similarity to a normal operator, J. Analyse Math.87 (2002), this volume.Google Scholar
  31. [31]
    A. Poltoratski,The boundary behavior of pseudocontinuable functions, St. Petersburg Math. J.5 (1994), 389–406.MathSciNetGoogle Scholar
  32. [32]
    A. Poltoratski,On the distributions of boundary values of Cauchy integrals, Proc. Amer. Math. Soc.124 (1996), 2455–2463.MATHCrossRefMathSciNetGoogle Scholar
  33. [33]
    A. Poltoratski,The Krein spectral shift and rank one perturbation of spectra, St. Petersburg Math. J.10 (1999), 143–183.MathSciNetGoogle Scholar
  34. [34]
    A. Poltoratski,Equivalence up to a rank one perturbation, Pacific J. Math.194 (2000), 175–188.MATHMathSciNetCrossRefGoogle Scholar
  35. [35]
    A. Poltoratski,Maximal properties of the normalized Cauchy transform, preprint.Google Scholar
  36. [36]
    D. Sarason,Nearly invariant subspaces of the backward shift, Oper. Theory Adv. Appl.35 (1988), 481–493.MathSciNetGoogle Scholar
  37. [37]
    B. Simon,Spectral analysis of rank one perturbations and applications, inMathematical Quantum Theory. II. Schrödinger operators (Vancouver, BC, 1993), CRM Proc. Lecture Notes 8, Amer. Math. Soc, Providence, RI, 1995, pp. 109–149.Google Scholar
  38. [38]
    B. Simon and Th. Wolff,Singular continuous spectrum under rank one perturbations and localization for random Hamiltonians, Comm. Pure Appl. Math.39 (1986), 75–90.MATHCrossRefMathSciNetGoogle Scholar
  39. [39]
    E. Stein,Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals, with the assistance of Timothy S. Murphy, Princeton Univ. Press, Princeton, 1993.MATHGoogle Scholar
  40. [40]
    X. Tolsa,Curvature of measures, Cauchy singular integral, and analytic capacity, Thesis, Dept. Math., Univ. Auton. de Barcelona, 1998.Google Scholar
  41. [41]
    X. Tolsa,BMO, H1 and Calderón-Zygmund operators for non-doubling measures, preprint Chalmers Inst. of Technology, 1999, pp. 1–54.Google Scholar
  42. [42]
    X. Tolsa,L 2-boundedness of the Cauchy integral operator for continuous measures, Duke Math. J.98 (1999), 269–304.MATHCrossRefMathSciNetGoogle Scholar
  43. [43]
    X. Tolsa,Collar’s inequality and the existence of principal values for the Cauchy integral without doubling condition, J. Reine Angew Math.502 (1998), 199–235.MATHMathSciNetGoogle Scholar
  44. [44]
    S. Treil and A. Volberg,Embedding theorems for invariant subspaces of the inverse shift operator (Russian), Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov (LOMI)149 (1986), 186–187; translation in J. Soviet Math.42 (1988), 1562–1572.Google Scholar
  45. [45]
    A. Volberg,Thin and thick families of rational fractions, inComplex Analysis and Spectral Theory (Leningrad, 1979/1980), Lecture Notes in Math.864, Springer, Berlin-New York, 1981, pp. 440–480.CrossRefGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2002

Authors and Affiliations

  1. 1.Department of MathematicsMichigan State UniversityEast LansingUSA
  2. 2.Equipe d’AnalyseUniversité Paris VIParis CedexFrance

Personalised recommendations